1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Increasing my Metformin dosage while on a weight-gaining med

Discussion in 'Metformin/Biguanides' started by ButtterflyLady, Aug 19, 2012.

  1. ButtterflyLady

    ButtterflyLady Type 2 · Well-Known Member

    Messages:
    3,291
    Likes Received:
    4,025
    Trophy Points:
    178
    I'm on 1000mg Metformin a day but I often forget to take both pills - I am good at remembering to take meds at home morning and night, but not so good at this when I'm at work. Also, unless I take Met with a meal, It makes me feel nauseaus and weak. But I am trying to take it consistently.

    Recently I started a med for the severe depression that I struggle with. It's Olanzapine orodispersable tablets (they dissolve on the tongue). This med has done wonders for my mood and for that I'm very grateful. However it makes me feel crazily hungry and it is known for causing weight gain :(

    My psych specialist is not very holistic in his approach. He didn't really care about the weight gain and merely told me to watch what I eat (!). So far I have not seen a diabetes specialist but I bet that if I did, he/she would not really care about the mood disorder and merely tell me to watch my depression. I actually had a gynae specialist once say that to me.

    So since I appear to be the only one in my supposed care "team" who cares about my overall health, what should I do? It occurred to me that if Met helps with insulin resistance then taking an extra 500mg a day might blunt the worst of this nasty weight gain. But I also know there can be such a thing as taking too much Met.

    Anyone have any suggestions or ideas that might help? Obviously I will discuss with one or more of my doctors before actually changing anything. They don't really like me thinking for myself, let alone treating myself.

    THanks.
     
  2. ))Denise((

    ))Denise(( Type 2 · Well-Known Member

    Messages:
    1,579
    Likes Received:
    496
    Trophy Points:
    123
    Re: Increasing my Metformin dosage while on a weight-gaining

    I've never found that metformin surpresses my appetite or caused weight loss. Two 500 mg tablets is only half the maximum dose (I'm actually on the old maximum dose of 3 x 850 mg). It would depend on what your HbA1c is like, whether you want to take more metformin (and have it prescribed by your doctor). Cutting carbs and portion size has had a more positive result on weight loss for me.
     
  3. viviennem

    viviennem Type 2 · Well-Known Member

    Messages:
    3,140
    Likes Received:
    148
    Trophy Points:
    103
    Re: Increasing my Metformin dosage while on a weight-gaining

    A third Metformin wouldn't hurt. - the maximum dose in UK is 2000mg, I believe. But if you're still getting nausea feelings a third might make it worse. You cuold try for Slow Release (SR) but they're more expensive.

    I'm on 3 Met a day. I take them as and when I remember. They're in a little bowl in the kitchen - I put out each day's meds in a morning so I know what I've taken. They do seem to reduce my appetite, but my urge to graze has nothing to do with hunger and is much mopre difficult to control! :oops: :lol:

    In your place I would be trying to avoid carbs as much as possible. Have a look at Viv's Modified Atkins Diet in the Sticky Threads section for a list of no- or low-carb foods you can eat as much as you like of (except where limits are given). It works for me, and I find it quite sustainable, though not everyone does.

    See if you can get your doctor to sit down with you and discuss things seriously. If you put weight on your BGs will almost inevitably creep back up, and that and the weight itself will only make you more stressed and miserable - a vicious circle!

    As for remembering your meds - if you get an extra Metformin to take mid-day, just pack it in your lunch-box with your delicious very-low-carb salad! Empty test-strip pots are ideal for carrying around meds when you're away from home. I put up a little pot for each day when I'm away, and label them 'Mon, Tues,Wed' etc as appropriate. That way I know whether I've taken each day's meds without having to remember how many were left on a strip.

    Good luck!

    Viv 8)
     
  4. Unbeliever

    Unbeliever · Well-Known Member

    Messages:
    1,551
    Likes Received:
    83
    Trophy Points:
    68
    Re: Increasing my Metformin dosage while on a weight-gaining

    I totally agree with Viv. If you take a third metformin you can then think "meftformin" whenever it is time to eat too.

    It won't harm. I have been taking the maximum dose for years without any problems , but i have to say it has never dome anyhing for my weigh or my appetite and the side effecs lasted for three years/

    I had no weigh to lose mark you , but it never made any difference to my HBAi Cs and when I was taking a diabeees drug which caused weigh gain it didn't seem o stop the weight gain then.

    The OP is quite correct. None of them think holistically. Maybe it is just too difficult these days. They just prescribe and if you have a bad reaction work backwards. When you read all the possibilities on the insers its hardly surprising/

    Maybe a pharmacist could give you more info? They are very good.
    Do take Viv's adice about diet. There is no oher way although exercise can help/ If you lower your carbs and increase your exercise eve a little you may stop the weigh gain.
    if metformin works for you in hat way hen hat is another tool.

    If you are not taking the slow release metformin hen I would urge you to ask for it. It makes a huge difference o many of us.
    Good luck!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook